Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 8, NWS Flagstaff, AZ

July 12, 2008Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 12, 2008, 7:25 PM MST for Yavapai County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2008, 7:25 PM MST (02:25 UTC)
Expired
Jul 12, 2008, 9:30 PM MST
In force
2 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 111 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2008-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2008-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
486 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2025 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 130227
FFWFGZ
AZC025-130430-
/O.NEW.KFGZ.FF.W.0008.080713T0225Z-080713T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
725 PM MST SAT JUL 12 2008

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 930 PM MST

* AT 724 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE LANE 2 BURN AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CROWN KING 
AND THE AREA COVERED BY THE LANE 2 BURN. 

THE HEAVY RAINS WILL LIKELY TRIGGER LIFE-THREATENING 
ROCKSLIDES...MUDSLIDES...AND DEBRIS FLOWS NEAR THE LANE 2 FIRE 
BURN...AS WELL AS FLOODING OF CREEKS...ROADS...AND NORMALLY DRY 
WASHES THAT FEED INTO POLAND CREEK. DO NOT ATTEMPT TO DRIVE THROUGH 
THIS AREA UNTIL THE THREAT HAS DIMINISHED.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.


LAT...LON 3421 11235 3422 11231 3421 11228 3417 11227
      3414 11234

$$

42
2 follow-up statements
000 
WGUS75 KFGZ 130403
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
850 PM MST SAT JUL 12 2008

AZC025-130430-
/O.CON.KFGZ.FF.W.0008.000000T0000Z-080713T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
850 PM MST SAT JUL 12 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR SOUTH
CENTRAL YAVAPAI COUNTY...

AT 844 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA. DOPPLER RADAR ESTIMATES THAT ONE HALF INCH TO 1 INCH OF RAIN 
HAS FALLEN OVER THE LANE 2 BURN AREA. CALLS TO SPOTTERS IN CROWN 
KING INDICATE THE GROUND IS SATURATED DUE TO RECENT RAINFALL OVER 
THE PAST SEVERAL DAYS.

SINCE ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE HALF INCH ARE 
POSSIBLE IN THE WARNED AREA THE FLASH FLOOD WARNING REMAINS IN 
EFFECT UNTIL 930 PM MST.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CROWN KING 
AND THE LANE 2 BURN AREA.

THE HEAVY RAINS WILL LIKELY TRIGGER LIFE-THREATENING 
ROCKSLIDES...MUDSLIDES...AND DEBRIS FLOWS NEAR THE LANE 2 FIRE 
BURN...AS WELL AS FLOODING OF CREEKS...ROADS...AND NORMALLY DRY 
WASHES THAT FEED INTO POLAND CREEK. DO NOT ATTEMPT TO DRIVE THROUGH 
THIS AREA UNTIL THE THREAT HAS DIMINISHED.

LAT...LON 3421 11235 3422 11231 3421 11228 3417 11227
      3414 11234

$$

JVC/42
000 
WGUS75 KFGZ 130428
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
923 PM MST SAT JUL 12 2008

AZC025-130433-
/O.EXP.KFGZ.FF.W.0008.000000T0000Z-080713T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
923 PM MST SAT JUL 12 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM MST FOR SOUTH
CENTRAL YAVAPAI COUNTY...

LIGHT RAIN CONTINUES TO FALL OVER CROWN KING AND THE LANE 2 BURN 
AREA AT THIS TIME...BUT THE HEAVIEST PRECIPITATION HAS MOVED OFF TO 
THE WEST. EXPECT LIGHT ACCUMULATION AMOUNTS OF A TENTH OF AN INCH OR 
LESS OVER THE BURN AREA THIS EVENING. THE GROUND REMAINS SATURATED 
THROUGH THE REGION...SO EXPECT ANY ADDITIONAL ACCUMULATION TO RUNOFF 
QUICKLY. HOWEVER...THE THREAT FOR FLASH FLOODING HAS ENDED. STREAMS 
IN THE AREA WILL FLOW AT ELEVATED LEVELS UNTIL MIDNIGHT MST...AND 
THEN SLOWLY RECEDE THROUGHOUT THE REMAINDER OF THE NIGHT.

LAT...LON 3421 11235 3422 11231 3421 11228 3417 11227
      3414 11234

$$

JVC/42

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 2:30 PM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 12, 2:30 PM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST SAT JUL 12 2008

.SYNOPSIS...A MOIST MONSOON AIRMASS HAS BECOME ESTABLISHED ACROSS
NORTHERN ARIZONA. THIS WILL ALLOW SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP...PRIMARILY DURING THE AFTERNOON AND
EVENING...FOR THE NEXT SEVERAL DAYS.

&&

.DISCUSSION...HIGH PRESSURE IN THE MID TO UPPER LEVELS WILL WOBBLE
OVER THE SOUTHWEST UNITED STATES WELL INTO NEXT WEEK. MOISTURE HAS
BECOME ENTRENCHED OVER ARIZONA WITH A CHANCE OF MAINLY AFTERNOON AND
EVENING THUNDERSTORMS EACH DAY.

FOR THIS EVENING...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS INTO
THE EVENING HOURS WITH LOCALIZED FLOODING THE MAIN THREAT FROM
STORMS. STORMS WILL BE MOST NUMEROUS OVER THE LITTLE COLORADO RIVER
VALLEY INCLUDING THE AREAS OF WINSLOW AND LEUPP EXTENDING NORTHWARD
TO THE AREA OF PAGE AND THE UTAH BORDER. EXPECT STORMS TO DIMINISH
BY MIDNIGHT TO ONLY ISOLATED ACTIVITY. FOR SUNDAY...THE STEERING
FLOW TURNS MORE SOUTHWESTERLY WITH THE THREAT OF STORMS FOCUSING
MAINLY FROM THE MOGOLLON RIM NORTHWARD. COULD SEE SOMEWHAT LESS
ACTIVITY OVER YAVAPAI AND GILA COUNTIES.

FOR MONDAY AND NEXT WEEK...THE THREAT FOR MAINLY AFTERNOON AND
EVENING THUNDERSTORMS WILL CONTINUE AS HIGH PRESSURE AND A MOIST
MONSOON AIR MASS REMAINS OVER THE SOUTHWEST UNITED STATES.

MCCOLLUM

&&

.FOR THE 00Z PACKAGE...SCATTERED SLOW MOVING SHOWERS AND
THUNDERSTORMS ARE EXPECTED THROUGH 02Z-04Z...BECOMING ISOLATED
OVERNIGHT. MVFR CIGS/VSBY LIKELY IN THE STRONGER STORMS...ALONG WITH
LOCAL IFR VSBY IN THE HEAVIER RAIN. EXPECT ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS DEVELOPING OVER THE HIGHER TERRAIN BY 18Z
SUNDAY...SPREADING INTO THE VALLEYS THROUGH THE AFTERNOON. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

TUESDAY THROUGH THURSDAY...A HIGH PRESSURE RIDGE WILL BE OVER THE
STATE. A SLIGHT DRYING TREND IS POSSIBLE NORTH OF THE MOGOLLON RIM
WITH AFTERNOON RH VALUES IN THE 15-25 PCT RANGE. FROM THE MOGOLLON
RIM SOUTHWARD...EXPECT CONTINUED MOIST AND UNSTABLE CONDITIONS WITH
A CHANCE OF AFTN/EVE STORMS EACH DAY.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.............MCCOLLUM
AVIATION/FIRE WX...JOHNDROW

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Jul 12, 9:32 AM MST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
932 AM MST SAT JUL 12 2008

AZZ004>018-037>040-130045-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
932 AM MST SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DEEP MOISTURE AND INSTABILITY WILL FUEL SCATTERED THUNDERSTORMS
ACROSS NORTHERN ARIZONA. THE MAIN THREAT FROM STORMS WILL BE
LOCALIZED FLOODING DUE TO HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE AS HIGH PRESSURE AND MONSOON MOISTURE REMAINS OVER THE
SOUTHWEST UNITED STATES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:58 PM MSTAreal Flood AdvisoryFGZYavapai108 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.